Virginia, 2011

Hail in Virginia, August 18, 2011

August 18, 2011 · NWS MRX · 1 event in 1 county or zone

A boundary lingering across area triggered thunderstorms during the afternoon hours as the instability increased. One of the storms produced quarter-size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A boundary lingering across area triggered thunderstorms during the afternoon hours as the instability increased. One of the storms produced quarter-size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 18, 2:49 PM EST, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 18, 2:49 PM EST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
349 PM EDT THU AUG 18 2011

.SHORT TERM...(TONIGHT THROUGH FRIDAY)...STILL IN ACTIVE PATTERN WITH
AMPLE MOISTURE AND INSTABILITY TO KEEP CHANCES OF STORMS IN
GENERAL. AFTERNOON CONVECTION TODAY SHOULD FADE THIS EVENING...BUT
LOOKING BACK TO LAST NIGHT...GOOD COVERAGE OF ELEVATED CONVECTION
OCCURRED IN OUR NORTHERN AREAS AND UPSTREAM INTO KY. MODEL SOUNDING
SHOWING THIS POTENTIAL LATE TONIGHT OVER THE NORTHEASTERN 1/2 TO
1/3 OF THE AREA...SO PUTTING IN HIGHER POPS THERE TONIGHT. WEAK
WAVE WASHES THROUGH...WITH WINDS TO SURFACE VEERING...THAT WILL
LESSEN POPS FOR FRIDAY. STAYED VERY CLOSE TO GUIDANCE ON TEMPS.

.LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...A SHORTWAVE TRACKS
THROUGH THE REGION ON FRIDAY NIGHT AND SATURDAY. WILL KEEP THE
HIGHEST CHANCES ACROSS THE NORTHERN PORTIONS OF THE AREA WHERE THE
BEST MOISTURE AND LIFT IS EXPECTED. A FRONT ENTERS THE REGION ON
SUNDAY AND LINGERS INTO MONDAY. WILL KEEP THE CHANCE POPS GOING FOR
BOTH DAYS. MODELS DIVERGE FOR THE REMAINDER OF THE EXTENDED. WITH
STILL MUCH UNCERTAINTY ON TIMING...KEPT TUESDAY THROUGH THURSDAY
DRY FOR NOW. STAYED NEAR MEX/HPC GUIDANCE FOR TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             69  93  71  94  72 /  20  10  20  20  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  67  92  69  92  69 /  20  10  30  20  20
OAK RIDGE, TN                       67  92  68  91  68 /  20  20  30  20  20
TRI CITIES AIRPORT, TN              60  88  61  89  62 /  40  20  30  20  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

GM/GH
Hazardous weather outlook, Aug 18, 4:00 AM EST, 11 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT THU AUG 18 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-191000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EDT THU AUG 18 2011 /400 AM CDT THU AUG 18 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 18, 1:23 PM EST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
223 PM EDT THU AUG 18 2011

VAZ006-181900-
RUSSELL VA-
223 PM EDT THU AUG 18 2011

...SIGNIFICANT WEATHER ADVISORY FOR RUSSELL COUNTY UNTIL 300 PM
EDT...

AT 221 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF LEBANON...MOVING SOUTHEAST
AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ROSEDALE.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!

GM
Special weather statement, Aug 18, 2:54 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
354 PM EDT THU AUG 18 2011

VAZ006-182030-
RUSSELL VA-
354 PM EDT THU AUG 18 2011

...SIGNIFICANT WEATHER ADVISORY FOR RUSSELL COUNTY UNTIL 430 PM
EDT...

AT 348 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF CLEVELAND...OR 11 MILES WEST
OF LEBANON...MOVING SOUTHEAST AT 10 MPH.

SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...COLLINGWOOD AND
HANSONVILLE.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. A FLOOD ADVISORY IS IN EFFECT FOR THIS AREA AS
WELL.

GM
Special weather statement, Aug 18, 3:37 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
437 PM EDT THU AUG 18 2011

VAZ002-005-006-182100-
RUSSELL VA-SCOTT VA-WISE VA-
437 PM EDT THU AUG 18 2011

...SIGNIFICANT WEATHER ADVISORY FOR WISE...SCOTT AND RUSSELL COUNTIES
UNTIL 500 PM EDT...

AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES EAST OF WISE...MOVING SOUTHEAST AT 5
MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ST. PAUL AND
CASTLEWOOD.

IN ADDITION TO GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS
ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

The radar

The Jackson,KY radar (KJKL), 104 km away, was scanning. The volume nearest the first event began at 20:56 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wise

When
August 18, 3:56 PM EST to 4:00 PM EST
Where
Wise County, Coeburn
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.930, -82.480

Law enforcement personnel reported thunderstorms produced quarter-size hail at Coeburn.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339684.